Medical Surgical Critical Care Blood Administration #2

Question

A client in the intensive care unit is having active bleeding and the health care provider orders 4 units of PRBC’s to be infused ASAP. The client’s hemoglobin has dropped to 5 gm/dL. As the nurse begins the first infusion, the client begins audibly wheezing, breaks out in a rash/hives over the body, and has a blood pressure of 72/38. Which type of infusion reaction is the client experiencing?

Answers

  1. Febrile reaction.
    • Rationale:

      This answer is not correct because when a client has a febrile reaction, the client has flushing, redness, and itchy skin. Usually, the health care provider will order tylenol and benadryl for the client and continue the transfusion.

  2. Anaphylactic reaction.
    • Rationale:

      This answer is correct because when a client has an anaphylactic reaction, the client will experience wheezing, hives, and hypotension. If the client is not treated immediately, the result could be shock and could be fatal.

  3. Circulatory overload.
    • Rationale:

      This answer is not correct because with circulatory overload, the client would experience crackles in the lungs, restlessness, shortness of breath, dyspnea, and jugular vein distention. This client is experiencing a febrile reaction.

  4. Hemolytic reaction.
    • Rationale:

      This answer is not correct because with a hemolytic reaction, the client would be exhibiting hypotension, apprehension, lower back pain, fever, and tachycardia.

Overview

When a client has an anaphylactic reaction, the client will experience wheezing, hives, and hypotension. Normal hemoglobin for women is 12-15 gm/dL and for men is 14-17 gm/dL. When a client’s hemoglobin is at 5 gm/dL, the client needs PRBCs ASAP, especially with an active bleed.

Explanation

Learning Outcomes

When a client has an anaphylactic reaction, the client will experience wheezing, hives, and hypotension. If the client is not treated immediately, the result could be shock and could be fatal. Anaphylaxis happens when a client has already been sensitive to an allergen in blood, but with reexposure, immunoglobulin antibodies are released.

Test Taking Tip

Know that an anaphylactic reaction is serious and if not treated, the client will go into shock and could die.

Video Rationale